Alert archive / Michigan / Snow Advisories in 2008

Snow Advisory 1, NWS Grand Rapids, MI

January 21, 200812 counties in Michigan

NWS Grand Rapids, MI issued this snow advisory at Jan 21, 2008, 3:46 AM EST for 12 counties in Michigan. It took effect at Jan 21, 2008, 1:00 PM EST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2008, 3:46 AM EST (08:46 UTC)
In effect from
Jan 21, 2008, 1:00 PM EST
Expired
Jan 22, 2008, 2:21 PM EST
In force
25 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Clare County, MI, Clinton County, MI, Gratiot County, MI, Ionia County, MI, Isabella County, MI, Kent County, MI, Mecosta County, MI, Montcalm County, MI, Osceola County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 47 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2008-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2008-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this snow advisory went out at Jan 21, 3:20 AM EST, 26 minutes earlier.

Area forecast discussion, Jan 21, 3:20 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
320 AM EST MON JAN 21 2008

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(320 AM EST MON JAN 21 2008)
HIGH PRESSURE STRETCHING FROM WISCONSIN TO TENNESSEE IS PRODUCING
WEST WINDS ACROSS THE LAKE. THIS HAS RESULTED IN CONTINUAL LIGHT
SNOW SHOWERS. AS THE RIDGE MOVES EAST...LOW PRESSURE IN WESTERN
KANSAS WILL MOVE NORTHEAST TOWARD THE GREAT LAKES. LIGHT SNOW IS
EXPECTED TO DEVELOP TODAY ACROSS THE REGION AND CONTINUE INTO
TUESDAY. THE SNOW MAY BECOME HEAVY AT TIMES NORTHWEST OF A HOLLAND
TO EVART LINE. AS THE LOW MOVES BY TUESDAY...LAKE EFFECT SNOW
SHOWERS ARE EXPECTED TO DEVELOP IN ITS WAKE.

&&

.SHORT TERM...(320 AM EST MON JAN 21 2008)
(TODAY THROUGH WEDNESDAY)
THE SHORT RANGE MODELS ARE CONVERGING ON A TRACK FOR THE LOW MOVING
OUT OF KANSAS. THE LATEST OPERATIONAL GFS IS MORE IN LINE WITH THE
ECMWF AND GFS ENSEMBLES. THE LATEST NAM IS EVEN FARTHER NORTHWEST
AND TAKES THE LOW TOWARD TVC. SEEMS LIKE THE ECMWF HASN/T WAVERED
MUCH ON THE TRACK OF THIS LOW AND SO CONFIDENCE IS A BIT HIGHER WITH
IT/S SOLUTION.

KGRR-88D CONTINUES TO SHOW LIGHT SHSN. REGIONAL RADARS SHOW THE
LEADING EDGE OF PCPN ASSOCIATED WITH THE KANSAS LOW MOVING THROUGH
IOWA. SREF POPS SHOW THIS PCPN WILL MAKE IT INTO WRN LWR THIS
MORNING AND QUICKLY MOVE INTO THE NRN CWA. MODERATE ISENTROPIC LIFT
IS THE PRIMARY PCPN GENERATING MECHANISM WITH THIS SYSTEM.
CONDENSATION PRESSURE DEFICITS FALL TO NEAR 0MB THIS MORNING AND
REMAIN LIKE THAT THROUGH TUESDAY MORNING. THIS SYSTEM IS PROBABLY AN
ADVISORY TYPE SNOW SITUATION IF WE DIDN/T HAVE THE BIG LAKE RIGHT
NEXT DOOR. SINCE WE DO...WE HAVE TO ALSO FACTOR IN THE LAKE EFFECT
CONTRIBUTION. DESPITE THE WARM AIR ADVECTION...LAKE DELTA T/S WILL
REMAIN IN THE UPPER TEENS. THE WARMING WILL ACTUALLY HELP TO
INCREASE ACCUMS SINCE THE DGZ WILL RISE AND DEEPEN. THAT WILL ALLOW
THE ATM TO SUPPORT LARGER SNOWFLAKES. WHAT THIS MEANS IS THAT WE
SHOULD SEE FLAKE SIZE INCREASE AS TODAY PROGRESSES.

WE/LL BE ON THE BACK SIDE OF THE LOW TUESDAY AT WHICH TIME ANOTHER
SHOT OF ARCTIC AIR WILL FLOW IN AND KEEP THE LAKE EFFECT GOING.
THUS...IT/S GOING TO SNOW FOR A WHILE...AT LEAST INTO
WEDNESDAY...ALTHOUGH FLAKE SIZE WILL BE DECREASING AGAIN BY
WEDNESDAY WHICH WILL LIMIT ACCUMS.

WITH THAT IN MIND...WE/LL ISSUE A WINTER STORM WARNING FOR THE 5 NW
COUNTIES FROM THIS AFTERNOON THROUGH TUESDAY WITH THE THOUGHT THAT
WE COULD SEE 6 TO PERHAPS 8 INCHES IN 24 HRS. WE/LL RING THE WARNING
WITH A SNOW ADVISORY.

&&

.LONG TERM...(320 AM EST MON JAN 21 2008)
(WEDNESDAY NIGHT THROUGH SUNDAY)
MORE ARCTIC AIR AND LAKE EFFECT SNOW EXPECTED WEDNESDAY NIGHT INTO
THURSDAY AS THERMAL TROUGH SWINGS THROUGH. WARM ADVECTION BEGINS
LATE THURSDAY AND SFC RIDGING SHOULD MEAN DRY WEATHER FOR FRIDAY.
WEAK CLIPPER SWINGS THROUGH FRIDAY NIGHT WITH A CHANCE OF LIGHT
SNOW. GFS AND ECMWF DIVERGE FOR THE WEEKEND. ECMWF BRINGS A
POWERHOUSE LOW THROUGH WISCONSIN WHICH WOULD GIVE US RAIN CHANGING
TO SNOW LATE SUNDAY OR MONDAY WHILE THE GFS IS MORE PROGRESSIVE AND
WEAKER WITH THIS LOW AND WOULD GIVE US SOME LIGHT SNOW ON SUNDAY
FOLLOWED BY LAKE EFFECT SNOW. CURRENT WEEKEND FORECAST LOOKS LIKE A
GOOD REPRESENTATION OF THE GFS...AND WAS NOT CHANGED.

&&

.AVIATION...(1140 PM EST SUN JAN 20 2008)
LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO GRADUALLY DIMINISH THROUGH
12Z.  PRIMARILY MVFR OR BETTER CONDITIONS EXPECTED THROUGH 12Z.
HOWEVER BY 18Z A BAND OF SNOW SHOULD SPREAD IN FROM THE WEST.
CONDITIONS MAY GO TO IFR OR LOWER WITHIN THIS BAND...WHICH SHOULD
IMPACT MAINLY WEST OF A KLAN TO KBTL LINE.  SOUTH WINDS WILL DEVELOP
IN THE AFTERNOON AND THIS BAND MAY BE PUSHED NORTH OF KMKG TO KGRR.
HOWEVER BY 06Z TUE...THAT AREA OF SNOW TO THE NORTH...WILL BE
DROPPING SOUTHWEST AND MAY MOVE BACK INTO KMKG TO KGRR.

&&

.MARINE...(320 AM EST MON JAN 21 2008)
WE ENDED THE SMALL CRAFT ADVISORY AND FREEZING SPRAY ADVISORY. WINDS
HAVE DIMINISHED TO 10 TO 20 KNOTS WHICH SHOULD PRECLUDE WAVES OVER 4
FEET.

&&

.HYDROLOGY...(320 AM EST MON JAN 21 2008)
ALMOST ALL AREA RIVERS ARE NOW BACK WITHIN BANK. A RVSGRR WAS ISSUED
EARLIER TODAY DETAILING THE LAST 4 SITES THAT REMAIN ELEVATED. OVER
THE COURSE OF THE NEXT 24 HOURS...FORECASTS WILL NOT BE NEEDED AT
THESE SITES EITHER. WE WILL CONTINUE TO MONITOR AREA RIVERS FOR
POTENTIAL ICE BUILDUP. REPORTS ARE THAT THERE IS ICE ON THE MUSKEGON
AND GRAND RIVERS ALREADY...WHICH MEANS MOST AREA RIVERS HAVE ICE ON
THEM IF RIVERS OF THIS SIZE DO.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING THIS AFTERNOON THROUGH TUESDAY FOR MASON
LAKE OCEANA NEWAYGO MUSKEGON COUNTIES.

SNOW ADVISORY THIS AFTERNOON THROUGH TUESDAY FOR OSCEOLA MECOSTA
MONTCALM KENT OTTAWA COUNTIES.

LM...NONE.

&&

SYNOPSIS:   93
SHORT TERM: 93
LONG TERM:  OSTUNO
AVIATION:   MJS
MARINE:     93
HYDROLOGY:  93
Hazardous weather outlook, Jan 20, 10:10 PM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1010 PM EST SUN JAN 20 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1025 PM EST SUN JAN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SOME SNOW SHOWER ACTIVITY WILL CONTINUE EARLY TONIGHT...ESPECIALLY
TOWARD LAKE MICHIGAN. AREA ROADWAYS WILL LIKELY REMAIN SLIPPERY IN
SPOTS TONIGHT GIVEN THE COLD TEMPERATURES AND
PERSISTENT SNOW THE LAST COUPLE DAYS.

THE RECENT COLD SPELL HAS ALLOWED FOR SOME ICE TO FORM ON AREA
RIVERS.  FLOODING IS NOT FORECASTED AT THIS TIME.  THE COLD WEATHER
WILL PERSIST THROUGH THE WEEK WHICH WILL ALLOW FOR MORE ICE TO FORM.
THE RIVERS LEVELS WILL NEED TO BE MONITORED IN AREAS PRONE TO ICE
JAM FLOODING INTO THE WEEKEND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD ACCUMULATING SNOW IS LIKELY MONDAY AFTERNOON AND MONDAY
NIGHT. 3 TO 6 INCHES OF NEW SNOW IS POSSIBLE DURING THIS TIME ACROSS
A LARGE PART OF THE AREA. THE HEAVIEST SNOW WILL FALL ACROSS WEST
CENTRAL LOWER MICHIGAN FROM LUDINGTON TO BALDWIN TO MUSKEGON...WHERE
UP TO 8 INCHES OF SNOW APPEARS POSSIBLE FROM TOMORROW AFTERNOON INTO
TUESDAY AFTERNOON. ADDITIONAL LAKE EFFECT SNOW SHOWERS CAN BE
EXPECTED TUESDAY NIGHT THROUGH THURSDAY...MAINLY WEST OF HIGHWAY
131...WITH FURTHER ACCUMULATIONS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-210915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1025 PM EST SUN JAN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WAVES HAZARDOUS TO SMALL CRAFT AS WELL AS FREEZING SPRAY WILL
CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD SNOW IS LIKELY MONDAY AFTERNOON AND NIGHT... FOLLOWED BY
FREQUENT LAKE EFFECT SNOW SHOWERS TUESDAY THROUGH THURSDAY. WAVES
WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH MUCH OF THE PERIOD...
WITH PERIODS OF FREEZING SPRAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE DUKE MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:46 AM ESTWinter Storm WarningGRRClare, Gratiot, Isabella, Lake, Mason, Mecosta and 6 more35 hr

Nearby

Snow Advisories in Michigan, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.